077 POISONING BY VITAMIN B6 or PYRIDOXINE

In my medical study, I always heard that especially the water-soluble vitamins, which include the B vitamins, can never hurt, so do not do damage, because at high doses, the excess will be excreted quickly through urine. This view is certainly not applicable to Vitamin B6 that in case of overdose indeed may cause serious complaints. The symptoms manifest themselves primarily by damage to the nerves in hands and feet and around the mouth. At high doses also muscle weakness can occur. After discontinuing the B6 administration first blood levels of B6 normalize and in course of several weeks the other complaints will disappear. The prognosis is good but often it is not understood that the symptoms are caused by that innocent multivitamin pill. So beware.

VITAMIN B6 AND THE TORMENT OF JOB VISSER

Under this headline appeared an article in the newspaper. Job Visser tells his story there. What happened to him as a first-year professional cyclist at Skil Shimano of  manager Ywan Spekenbrink. Here is a very brief summary of that story.

Job Visser followed the diet protocol compiled by the team doctor conscientiously. But in the middle of the racing season his achievements became worse in a short time. No power in his legs, and especially the sensation ‘like needles were pricking in my feet’.

And all this happens after a very promising start of the cycling season. During a training camp in Majorca he was one of the best in the sprints uphill. He also won the Tour of Overijssel. The managment of the team was all praise. But gradually it went less. He did not finish the National Championship on June 27. Not knowing that this would be his last race for Skil Shimano.

077-1

His complaints:

A period of rest solves nothing. It lacks the power of the beginning of the season. There is an constricting feeling around the ankles. The feet are sore. With tingling sensations in the lower legs. “It seems like needles were pricked in my feet” he says.

There he is suffering from, especially at night in bed. Hours he sits with his tingling feet in a bowl of soapy water. Training succeeds no sides. It is a great sof. The power is completely gone. Later arise more tingling in the hands and face.

He may have difficulty auditory at the team management and the team doctor, who still has access to the blood values, including the increasingly higher vitamin B6 content.

Later, an examination follows by a neurologist who confirmed the diagnosis and suggested stopping the intake of dietary supplements with Vitamin B6 total. Its vitamin B 6 content is structurally too high. His values were always four times the upper limit applied. All in all, the research lasted for two months when he experienced little or no understanding of manager or team doctor. Despite his complaints, he was always designated to drive the races.

Eventually he was prescribed absolute rest for a month in September. His contract was not renewed. According Spekenbrink the complaints were due to the fact that as a cyclist he had put the bar too high and that he had put himself into a victim role. To the very end, there was absolutely no understanding for his situation. While the diagnosis was clear: neuropathy by poisoning with Vitamin B6.

077-2
Vitamin B6 in the diet: beans, nuts, eggs, meats, fish, bread and cereals.

SYMPTOMS OF NERVE DISEASE BY VITAMIN B6 POISONING

Pins and needles especially on the hands and feet and around the mouth.
Sensitisation by normal contact. It normally touching the skin is experienced as unpleasant.
Bone pain and loss of flavor.
Muscle weakness. Occurs particularly at high doses Vitamin B6.
Deafness.
Involuntary contractions of the muscles.

ADVICE

In a normal varied diet adding extra Vitamin B6 has no value. Vitamin B6 deficiency is rare. Vitamins have no sense. Please note that vitamins in overdose are not as innocent as had been assumed.

SOME YouTube MOVIES ABOUT VITAMIN B6